Alert archive / Minnesota / Dense Fog Advisories in 2023
Dense Fog Advisory 21, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Dec 11, 2023, 3:19 AM CST for 4 counties in Minnesota. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2023, 3:19 AM CST (09:19 UTC)
- Expired
- Dec 11, 2023, 9:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Martin County, MN, Redwood County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
277 WWUS73 KMPX 110919 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 319 AM CST Mon Dec 11 2023 MNZ073-074-082-091-111500- /O.NEW.KMPX.FG.Y.0021.231211T0919Z-231211T1500Z/ Redwood-Brown-Watonwan-Martin- Including the cities of Fairmont, St James, Redwood Falls, and New Ulm 319 AM CST Mon Dec 11 2023 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Visibility of a quarter mile or less in dense fog. * WHERE...Southern Brown, northern Martin, Watonwan, and southern Redwood Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Low visibility could make driving conditions hazardous. * ADDITIONAL DETAILS...With temperatures well below freezing, some patchy icy conditions may develop on roads, especially on elevated surfaces due to the freezing fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MPG
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 11, 2:54 AM CST, 25 minutes earlier. Its key messages:
- No impactful weather is expected over the next 7 days, with temperatures returning to well above normal levels Thursday through next weekend.
Area forecast discussion, Dec 11, 2:54 AM CST, 25 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 254 AM CST Mon Dec 11 2023 .KEY MESSAGES... - No impactful weather is expected over the next 7 days, with temperatures returning to well above normal levels Thursday through next weekend. && .DISCUSSION... Issued at 253 AM CST Mon Dec 11 2023 Satellite imagery this morning looks an awful lot like it did 24 hours ago, with stratus covering almost all of MN and WI as it got trapped beneath an inversion, with light winds that were not able to mix it out. Overnight, we've seen the west edge of the stratus field slowly descend to the point where we're starting to see some dense fog form in southwest MN. As for when it may go away, as southwest winds pick up in strength, this should help to finally push the stratus northeast. In addition, the GOES cloud thickness imagery shows an expanding patch of decreasing thickness in the stratus between the Twin Cities and Mankato, so this decreasing thickness trend along with increased mixing from southwest winds lends some confidence that we will finally see the stratus get pushed to the northeast this afternoon, but we did further delay its demise in the grids. These southwest winds are developing ahead of a cold front that will sweep across the area this evening. Despite being in the warm sector today, we did lower highs a few degrees given the fog/stratus the meager sun angle will have to overcome before it can start heating the ground. The coldest air and resultant deepest dendritic growth zone behind this front will be up around Lake Superior, so any flurry/snow shower activity behind this front Monday night will remain northeast of our area. Behind this front, Tuesday will see highs largely remain in the 20s and after that, winter goes into hibernation. From Wednesday through next weekend and beyond, upper ridging will dominate western into central North America. We'll have weak flow locally, with the northern stream remaining well to our north, which will keep us stuck in a persistent feed of mild airmasses of Pacific origin. We continue to have a dry forecast, but there is still a signal in the ensembles for some precip potential Friday/Friday night. However, there has been little run-to-run consistency with this precipitation potential over the last few days, with it showing up in one model run, only to disappear in the next. Given this lack of consistency, along with the weak flow present, didn't see a reason yet to deviate from our current dry forecast. At any rate, if we do see precip, we're likely talking about amounts under 0.05" and with a type of just plain rain. As for temperatures, they will be very mild. In fact, from Thursday through next weekend, highs most days should be in the 40s. NBM 90th percentile each day is 3 to 5 degrees warmer than what we have in the forecast, which is plausible for highs depending on what we do for things like timing of fronts and sky cover. This means seeing a few more 50s for highs, especially in southern MN is not out of the question as we work toward the end of the week into next weekend. And of course looking at the 8-14 day outlook from the CPC, these mild airmasses look to stick with us pretty much right up to Christmas. Historically, the Twin Cities sees a white Christmas (a snow depth of at least 1" with the 12 UTC observation) about 75% of the time. This year, that white Christmas probability is likely down more in the 10%-20% range. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1041 PM CST Sun Dec 10 2023 Stubborn stratus deck continues to hang on with indications it may not scatter out for MSP and surrounding areas until early/mid Monday afternoon. Cigs are flirting MVFR/IFR threshold which should be the case through much of the overnight and Monday morning. A wind shift to northwesterly will clear any lingering moisture Monday evening, with gusts to 20-25 kts after 00Z-03Z. KMSP...Low-end MVFR stratus will continue into early/mid Monday afternoon. Some brief dips into IFR are possible through this time, especially later tonight and early Monday morning. Winds currently light and variable will become SSWerly over the next few hours and continue through Monday. Cold frontal passage will bring winds around from the northwest 02Z-03Z time frame with gusts to 20 kts. /OUTLOOK FOR KMSP/ TUE...VFR. NW 10-15G20 kts. WED...VFR. SW 5-15 kts. THU...VFR. SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG AVIATION...DPH
Hazardous weather outlook, Dec 10, 2:20 PM CST, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CST Sun Dec 10 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 112030- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CST Sun Dec 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Dense Fog Advisories in Minnesota, 2023Every dense fog advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.